Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Sioux Falls, SD

July 21, 2017Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2017, 5:52 AM CDT for Kingsbury County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 5:52 AM CDT (10:52 UTC)
Expired
Jul 21, 2017, 6:30 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:00 AM CDTHAIL 1De Smet, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KFSD 211052
SVRFSD
SDC077-211130-
/O.NEW.KFSD.SV.W.0172.170721T1052Z-170721T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
552 AM CDT FRI JUL 21 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Kingsbury County in east central South Dakota...

* Until 630 AM CDT

* At 552 AM CDT, a severe thunderstorm was located over De Smet, or
  near Lake Thompson State Recreation Area, moving northeast at 25
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Lake Preston around 605 AM CDT. 

Other locations impacted by this severe thunderstorm include Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4454 9713 4437 9713 4423 9745 4434 9780
      4454 9757
TIME...MOT...LOC 1052Z 210DEG 23KT 4435 9756 

HAIL...1.00IN
WIND...<50MPH
 
$$

Weisser
1 follow-up statement
357 
WWUS53 KFSD 211121
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
621 AM CDT FRI JUL 21 2017

SDC077-211131-
/O.EXP.KFSD.SV.W.0172.000000T0000Z-170721T1130Z/
Kingsbury SD-
621 AM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KINGSBURY COUNTY WILL
EXPIRE AT 630 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However hail as 
large as dimes is still possible with this thunderstorm.

LAT...LON 4454 9713 4437 9713 4423 9745 4434 9780
      4454 9757
TIME...MOT...LOC 1121Z 210DEG 23KT 4449 9744 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:55 AM CDT, 57 minutes earlier.

Area forecast discussion, Jul 21, 4:55 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
455 AM CDT Fri Jul 21 2017

.SHORT TERM...(Today and Tonight)
Issued at 455 AM CDT Fri Jul 21 2017

Convection continues to be an important but fairly difficult
parameter to forecast both spatially and temporally in the shortest
term, with much of the hi-res guidance shaky at best on the details,
and coming up somewhat short on the general trends. Secondary
concern with heat and heat headlines today, as yet another day of
high moisture content will drive the heat index into dangerous
territory today.

Somewhat correctly advertised was the development of warm advective
wing of elevated convection through the Missouri River corridor with
expansion northeast through the early morning. Development ahead of
the main area in immediate vicinity of the Missouri River has been
quite a bit quicker, and have tried to account for some lower
coverage PoPs in advance of main band. One element missing in most
solutions is the tail of convection back into central SD, with very
strong cell on the southern end of the line. Seems to be favoring
925-850hPa thermodynamic gradient at present and is associated with
a leading weak wave pressing across SD in advance of main wave back
across MT.  Tendency for this cell has been an effective east-
southeast movement toward the lower Brule vicinity, which times into
the area between 6 and 7 am at current pace.  Effective wind shear
is marginal for organization, and may be a bit better than modeled
given the current structure of storm. Large hail with a thicker
elevated CAPE profile along with brief heavy downpours would be the
main threat with this storm. A smaller threat for isolated severe
early this morning with the remainder of the warm advection wing,
mainly in the hail realm.  While most solutions take the warm
advection band and continue to lift northeast early this morning, a
rogue hi-res solution along with support of the NAM take a band of
convection west to east over the area through the entire morning,
seemingly with axis of weak PV anomaly At this point, have expanded
PoPs into the west early this morning, and only have a progressively
lower chance for convection through the morning as area works
eastward. Any longer existence of convection/convective debris will
have an impact on eventual temperature potential today.  With
passage of wave and trend toward breaking into sunshine, dewpoints
will favor lower 70s most areas this afternoon, with perhaps a bit
better mixing into the 60s toward south central SD as winds begin to
shift toward west/northwest late day.  Expanded the heat advisory
into the KSPW area, and while do see a couple hours of the heat
index to around 100 farther north, there are more questions as to
how much cloud/precip impact could occur toward southwest MN.

By late day, the heating out through the Missouri River corridor
will bring some readings near 100, and heat index from 100 to 110
with a potential mixed-layer instability reaching 2000-2500 J/kg.
The best threat for severe storms would likely occur in two main
areas by late afternoon and early evening. The first is likely the
most significant, on the southern edge of the MCS expected to impact
much of MN during the evening hours with stronger deep-layer shear,
with main threat as damaging winds.  While the greatest
southeastward moving complex should remain northeast of the area,
would have to watch degree of the 0-1km shear and potential for
enhanced circulations along any QLCS near KMML to KMWM line during
the evening. A secondary area of convection could develop along the
advancing frontal/pre-frontal boundaries into far northeastern
Nebraska, far southeast SD and into the KSUX area of northwest Iowa
by very late afternoon and early evening as heating likely erodes
capping near the boundary. The greater instability present here
produces a more hail friendly profile, a bit more DCAPE, but along
with this a lesser degree of deep-layer shear.  Could even see a
similar development back toward the James valley if wind shift
lollygags a bit more, with main cell motion dragging more to the
southeast as wave flattens flow aloft. Severe threat dwindles by mid
to late evening, with most convection over and done shortly after
midnight other than some lingering activity near mid-level
wave across northwest Iowa.  While wind flow will turn northwest,
any more significant drop in dewpoint is likely to hold off until
Saturday for most.

.LONG TERM...(Saturday through Thursday)
Issued at 455 AM CDT Fri Jul 21 2017

Saturday will be the lead in to cooler weather Sunday and Monday,
but right now still looking pretty hot. A somewhat mixy push of
drier air will work into the area which will bring a significant
drop in dew points and humidity, but with solid mixing highs will
still climb into the 90s in many locations. While the gradient is
not strong, the deep mixing will bring the potential for gusts of 20
to 25 mph in the afternoon, especially west of Interstate 29. This
is also the area that should be hottest and driest. In fact with the
ongoing dry conditions in central SD there may be a fire weather
concern with the winds and relative humidity values less than 25
percent.

By Saturday night into Sunday the upper level jet will dip south and
allow the cooler air to settle south. Will continue highs Sunday and
Monday of about 80 to 90 with the less humid conditions. Lows will
also be more pleasant from about 55 to 65.

Tuesday into Wednesday a marginally agreed upon upper level jet max
is expected to move along the Canadian border with upper level
ridging building behind. This should bring seasonally warm
temperatures to the area with a few chances for showers and
thunderstorms. Confidence very low on timing and location however at
this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM CDT Thu Jul 20 2017

Starting to see a few mid-level clouds form as the midnight hour
approaches. This could be the sign of increasing risks of
scattered thunderstorms after 4am for the terminals.

If this activity does develop, could see a few hours with showers
and thunderstorms in the vicinity, then improvement after mid
morning.

VFR conditions will persist for most of the daytime hours. Low
confidence on forecast details for any renewed convection in the
afternoon and evening, so will leave out of current forecast.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon today to 8 PM CDT this evening for
     SDZ038-039-050-052>071.

MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ098.

IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ001-002-012>014-020>022-031-032.

NE...Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...08
AVIATION...Dux
Hazardous weather outlook, Jul 20, 3:49 PM CDT, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
349 PM CDT Thu Jul 20 2017

IAZ001-002-012-013-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-
050-052>071-212100-
Lyon IA-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
349 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms may develop over the region after
midnight and towards daybreak Friday. Isolated severe storms may
be possible producing hail to the size of quarters and wind gusts
to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values may approach 95 to 105 degrees on Friday.

The risk of thunderstorms continues into Friday afternoon and
night. However, uncertainty remains on the exact location of this
thunderstorm activity or if additional storms could reform after
morning activity. Some of this activity may also become strong to
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-014-MNZ071-072-080-081-089-090-097-SDZ040-212100-
Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Brookings-
349 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely to form after midnight and begin to move
into the outlook area by daybreak. Isolated stronger storms
capable of quarter size hail may be possible, but the risk of
widespread severe storms is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values may approach 95 to 105 degrees on Friday.

The risk of thunderstorms continues into Friday afternoon and
night. However, uncertainty remains on the exact location of this
thunderstorm activity or if additional storms could reform after
morning rain moves through. Some of this activity may also become
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:06 AM CDTSevere Thunderstorm WarningFSDJerauld24 min
Jul 21, 6:30 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Jerauld, Sanborn15 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.